Alert archive / South Dakota / River Flood Warnings in 2013

River Flood Warning 2, NWS Aberdeen, SD

May 31, 2013Corson County, South Dakota

NWS Aberdeen, SD issued this river flood warning at May 31, 2013, 2:14 PM MDT for Corson County, South Dakota. It took effect at May 31, 2013, 5:14 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 31, 2013, 2:14 PM MDT (20:14 UTC)
In effect from
May 31, 2013, 5:14 PM MDT
Expired
Jun 1, 2013, 12:27 AM MDT
In force
7 hr
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River (SD) near Little Eagle (LIES2).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06357800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at May 31, 11:57 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 31, 11:57 AM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 PM CDT FRI MAY 31 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION FOR 18Z TAFS BELOW.

SCATTERED SHOWERS CURRENTLY OCCURRING ACROSS THE EASTERN PART OF
THE CWA...AS WELL AS ACROSS THE FAR WEST. THE LOW REMAINS PRETTY
MUCH RIGHT OVER THE TOP OF KABR AS OF 11 AM. STILL LOOKS AS THOUGH
RAIN SHOWERS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND INTO
THE EVENING AND OVERNIGHT HOURS AS THE LOW SLOWLY BEGINS TO PUSH
EAST. DID LOWER POPS FOR THE NEXT FEW HOURS OVER THE CENTRAL PART
OF THE CWA...BUT OTHERWISE MADE NO CHANGES TO THE FORECAST AT THIS
TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
SFC LOW IS CENTERED BETWEEN ABR AND MBG EARLY THIS MORNING WITH
SCATTERED SHOWERS AND ISO TSTORMS FROM CORSON COUNTY SOUTHEAST TO
HAND COUNTY. ALSO SEEING SOME GUSTY WINDS DEVELOPING ACROSS THE
I-90 CORRIDOR IN SOUTH CENTRAL SOUTH DAKOTA. MESONET OBS HAVE
SHOWN SUSTAINED WINDS 30 TO 35 MPH AT TIMES WITH GUSTS NEARING 45
MPH. BUFKIT SOUNDINGS AND NUMERICAL GUIDANCE SHOW MOSTLY MARGINAL
ADVISORY CONDITIONS ACROSS THIS AREA TODAY BUT WENT AHEAD AND
ISSUED THE ADVISORY STARTING NOW AND LASTING THROUGH 00Z BASED ON
WHATS GOING ON RIGHT NOW. DAY SHIFT CAN TAKE ANOTHER LOOK TO SEE
IF IT CAN BE CANCELED LATER TODAY OR BE KEPT RUNNING THROUGHOUT.

AS FOR PRECIPITATION TODAY...MODELS STILL SHOWING SCT SHOWERS AND
ISO T BECOMING A BIT MORE NUMEROUS THROUGHOUT THE DAY...BUT STILL
MORE CONVECTIVE IN NATURE UNTIL LATE AFTERNOON AND EVENING WHEN
THE WRAP AROUND PRECIP FINALLY ADVANCES ACROSS THE REGION. DAY
SHIFT MAY NEED TO ADJUST POPS A BIT TODAY BASED ON THE AREAL
COVERAGE OF THE CONVECTIVE SHOWERS THAT DEVELOP THROUGH EARLY/MID
AFTERNOON...THEN POPS CAN BE HIT HARDER WHEN THE WRAP AROUND RAIN
MOVES THROUGH LATER THIS EVENING AND OVERNIGHT. WILL STILL BE
DEALING WITH LIGHT RAIN SATURDAY MORNING ACROSS MOST OF THE AREA.
RAIN WILL GRADUALLY END FROM WEST TO EAST THROUGHOUT THE DAY
SATURDAY. SUNDAY WILL BE DRY WITH A SFC RIDGE OVER THE AREA...AND
MAY END UP BEING THE ONLY WIDESPREAD DRY DAY IN THE 7-DAY FORECAST
AS ACTIVE WEATHER RETURNS FOR THE START OF NEXT WEEK.

TEMPERATURES WILL BEGIN TO COOL TODAY AND WILL STAY BELOW NORMAL
THROUGH THE SHORT TERM PERIOD. 60S CAN BE EXPECTED TODAY FOR MOST
AREAS WITH EVEN COOLER TEMPS FOR SATURDAY AS THE COLDER AIR ALOFT
MOVES IN BEHIND THE LOW. ONLY EXPECTING 50S FOR HIGHS ON SATURDAY
ACROSS THE EASTERN CWA WITH LOW 60S OVER CENTRAL SOUTH DAKOTA.
WITH THE COOL SFC RIDGE IN PLACE SUNDAY MORNING...LOWS WILL BE
CHILLY WITH READINGS GETTING CLOSE TO 40 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MODELS SHOW GOOD AGREEMENT WITH THE NEXT LARGE UPPER LEVEL LOW
PRESSURE AREA TO AFFECT THE REGION. THE PERIOD BEGINS WITH THE
UPPER LOW PRESSURE CIRCULATION OVER THE PACIFIC NORTHWEST HEADING
SOUTHEAST TOWARDS OUR REGION. SUNDAY NIGHT MAY BE THE ONLY MOSTLY
DRY PERIOD IN THE LONG TERM AS THIS SLOW MOVING UPPER LOW PRESSURE
AREA MOVES INTO AND ACROSS OUR REGION THROUGH THE ENTIRE LONG
TERM. SHORT WAVES COMING OFF AND ROTATING AROUND THIS UPPER LOW
ALONG WITH THE UPPER LOW PRESSURE AREA ITSELF WILL KEEP CHANCES OF
SHOWERS AND STORMS FROM MONDAY THROUGH THURSDAY. TEMPERATURES WILL
ALSO CONTINUE TO BE BELOW NORMAL ACROSS THE ENTIRE CWA THROUGH
THE LONG TERM WITH HIGHS MAINLY IN THE MID 60S TO THE LOWER 70S
WITH LOWS IN THE UPPER 40S TO THE MID 50S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE DAKOTAS WILL
DRIFT SLOWLY EASTWARD THIS PERIOD. ISOLATED TO SCATTERED SHOWERS
THIS AFTERNOON WILL BECOME MORE NUMEROUS THIS EVENING AND
OVERNIGHT BEFORE ENDING FROM WEST TO EAST ON SATURDAY. AN ISOLATED
TSTM IS POSSIBLE AS WELL.  PRIMARILY MVFR CIGS ARE EXPECTED AT ALL
TERMINALS THROUGH EVENING...FALLING TO PREVAILING IFR OVERNIGHT.
VISIBILITY MAY DROP TO 3 TO 5 MILES AT TIMES DUE TO A COMBINATION
OF RAIN AND LIGHT FOG. STRONG NWLY WINDS OF 15 TO 30 KTS ARE
ALREADY IMPACTING KPIR...AND EXPECT THESE INCREASING WINDS AT THE
OTHER TERMINALS BY LATE THIS EVENING...PERSISTING THROUGH MUCH OF
SATURDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JONES-LYMAN.

MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...FOWLE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 4:11 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT FRI MAY 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT FRI MAY 31 2013 /411 AM MDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSHOWERS ARE POSSIBLE ACROSS THE AREA TODAY...NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, May 31, 9:05 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       ISABEL                  45.40N 101.43W
05/31/2013  M1.34 INCH       DEWEY              SD   COCORAHS

            COCORAHS REPORT

&&

EVENT NUMBER ABR1300497

CONNELLY
Local storm report, May 31, 9:07 AM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       14 NW PRESHO            44.05N 100.26W
05/31/2013  M2.22 INCH       LYMAN              SD   COCORAHS

            COCORAHS REPORT

&&

EVENT NUMBER ABR1300498

CONNELLY
Local storm report, May 31, 9:09 AM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 AM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 WSW MORRISTOWN        45.89N 101.87W
05/31/2013  M2.13 INCH       CORSON             SD   COCORAHS

            COCORAHS REPORT

&&

EVENT NUMBER ABR1300499

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:14 PM MDTAreal Flood WarningABRCorson, Dewey48 hr
May 31, 2:52 AM MDTWind AdvisoryABRJones, Lyman15 hr

Nearby

River Flood Warnings in South Dakota, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.